Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2016, 9:07 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 11, 2016, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 9:11 PM CDT | TSTM WND DMG | Deloit, IA | NUMEROUS TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3311 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 14.7
The text
As transmitted.
315 WUUS53 KDMX 120207 SVRDMX IAC027-047-161-120245- /O.NEW.KDMX.SV.W.0080.160712T0207Z-160712T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 907 PM CDT MON JUL 11 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA... WESTERN CARROLL COUNTY IN WEST CENTRAL IOWA... SOUTHERN SAC COUNTY IN WEST CENTRAL IOWA... * UNTIL 945 PM CDT * AT 907 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF DENISON...MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... CARROLL...DENISON...MANNING...WALL LAKE...MANILLA...ARCADIA... BREDA...VAIL...TEMPLETON...AUBURN...WESTSIDE...DELOIT...HALBUR... ASPINWALL...MANNING MUNICIPAL AIRPORT...WALL LAKE MUNICIPAL AIRPORT AND SWAN LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && LAT...LON 4225 9532 4229 9486 4186 9485 4186 9533 TIME...MOT...LOC 0207Z 270DEG 30KT 4214 9522 HAIL...0.75IN WIND...60MPH $$ KOTENBERG
1 follow-up statement
382
WWUS53 KDMX 120236
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT MON JUL 11 2016
IAC027-047-161-120246-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-160712T0245Z/
CRAWFORD IA-CARROLL IA-SAC IA-
936 PM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD...WESTERN
CARROLL AND SOUTHERN SAC COUNTIES WILL EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4225 9532 4229 9486 4186 9485 4186 9533
TIME...MOT...LOC 0236Z 270DEG 30KT 4214 9491
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:47 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 6:47 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Mon Jul 11 2016 .SHORT TERM.../Tonight/ Issued at 344 PM CDT Mon Jul 11 2016 Area of surface low that has developed across ERN SD with an associated cold front extending southward across ERN NE. Outflow boundary across western IA from earlier convection across MN has provided focus for a line of weak storms across the western CWA. This activity may fester for a bit, but is not expected to do much this afternoon with a decent cap in place. More vigorous activity expected to develop further back to the west in vicinity of the cold front where low level convergence is better. Overall CAPE values very strong with deep layer shear values sufficient but still on the low side. Convection expected as mentioned previously to initiate to our west, and then will push eastward this evening into the overnight hours. LLJ to increase this evening, which should allow the severe threat to extend into the late evening/overnight hours. Overall storms expected to merge into a squall line MCS to move through the CWA. Have pushed main area of higher pops later this evening as it should take some time for the storms to push into central IA, with the main activity expected by mid-evening into late evening. Hydro a small concern, freezing levels around 14-15 kft so expect a lot of warm rain processes. Additionally PWATs around 1.9 inches. Limitations will be centered around more progressive storm motions expected and the fact that much of the CWA can take quite a bit of rain with the mature crops. Am concerned somewhat as the boundary stalls out across the south, with the possibility of storm motion becoming more parallel to the boundary which could set up some training storms. Activity not expected to be as vigorous by that time which should help limit flash flood potential as well. .LONG TERM.../Tuesday through Monday/ Issued at 344 PM CDT Mon Jul 11 2016 Main challenges in the period will be focused on convection and temperatures. In the near term tonights convection will shift east southeast early in the period anchored to the next outflow boundary moving south/southwest overnight. What weak convergence remains over the south tomorrow may have enough afternoon instability to re- initiate convection in the afternoon across the south half. Though a south shift in the airmass is expected by Tuesday...surface and deep layer moisture will remain over the southeast half of the forecast area through 00z Wednesday with some northward expansion of this airmass overnight into Wednesday. Thus...PWATs will recover over the south/southeast to about 2 inches between 21z Tuesday and 06z Wednesday. With a lingering sfc/upper level boundary in the region...any lift across the boundary Tuesday night will focus another MCS over northern MO/southern IA late in the day or overnight hours. We are outlooked for excessive rainfall over the southeast half for Day2...with some potential for heavy rainfall over the south Tuesday night/early Wed. Given the current crop coverage and stage of development...even with localized heavy rainfall possible...unless backbuilding occurs with repeated coverage...any water issues should be limited to localized urban runoff. Temperatures will remain very warm with highs in the mid to upper 80s south with lower to mid 80s in the north. By Wednesday morning both the GFS and Euro project another shortwave with a cool front tracking southeast from Minnesota to Central Iowa by 00z Thursday. Last nights 00z and todays 12z Euro is more robust with its surface features Wednesday and even suggests a cold pool developing with a more expansive area of convection through the day. With upper level support from an increasing H500 band of westerlies moving into northern Iowa by 00z Thursday...the Euro lends some support to a more active day on Wednesday with the stronger dynamics that are forecast. The GFS keeps the bulk of the development across the south later in the afternoon/evening and then reorganizes stronger convection through 06z over northern Missouri. The difference between the models is due to the progression of the sfc boundary...with the GFS having the boundary over central Iowa by 18z while the Euro has it over northwest Iowa...roughly 4 to 6 hours slower. Prefer the Euro which is also supported by the GEM. Highs will be warm again prior to the more significant frontal passage with daytime readings in the upper 80s expected south and lower to mid 80s in the north with warm and humid weather once again. The remainder of the period will be highly dependent upon the cooler airmass over the Great Lakes Friday through Sunday...and how quickly return southerly flow can be established over the Plains. While the GFS already brings moisture back Friday night into Saturday...the 00z Euro holds off on convection until later Saturday night and then only over our extreme west. The newer Euro brings some convection in faster by Friday night and then again on Sunday. With some uncertainties in the forecast into the weekend...will continue the trend from previous forecast of warming temperatures and increasing chances for thunder into the weekend. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 640 PM CDT Mon Jul 11 2016 Boundary will come into state tonight with thunderstorms moving east southeast through the area. While conditions will primarily be VFR, there will be MVFR to IFR conditions in and around thunderstorms during the night. Once the boundary moves through, will see ceilings decrease in the morning in northern IA although the will linger in southern IA as boundary stalls out. Surface winds will be southerly this evening but erratic near storms. Winds generally from the southwest or west on Tuesday. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Beerends LONG TERM...REV AVIATION...Cogil
Hazardous weather outlook, Jul 11, 7:00 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 700 PM CDT MON JUL 11 2016 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092-093-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 700 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING AND INTO THE OVERNIGHT. A FEW STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HALF DOLLAR SIZED HAIL. THE STRONGEST STORMS ARE EXPECTED THROUGH MIDNIGHT. LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE. ADDITIONAL THUNDERSTORMS ARE FORECAST FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH WEDNESDAY. IAZ027-028-038-039-049-050-061-062-074-075-084>086-094>097-121100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 700 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT...GENERALLY AFTER MIDNIGHT. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH DAMAGING WINDS OF 60 MPH AND QUARTER HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE. ADDITIONAL THUNDERSTORMS ARE FORECAST FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jul 11, 8:13 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT MON JUL 11 2016
IAZ033-120200-
SAC IA-
813 PM CDT MON JUL 11 2016
...STRONG STORM MAY PRODUCE WIND GUSTS TO 50 MPH AND DIME TO
NICKEL SIZE HAIL...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAKESIDE...OR 7 MILES SOUTHWEST OF STORM LAKE...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCHALLER AND NEMAHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4256 9539 4256 9492 4253 9492 4243 9532
4247 9532 4248 9539
TIME...MOT...LOC 0112Z 239DEG 21KT 4256 9527
KOTENBERGLocal storm report, Jul 11, 8:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 5 W DOW CITY 41.92N 95.59W
07/11/2016 CRAWFORD IA TRAINED SPOTTER
SEVERAL TREES AND TREE LIMBS DOWN. TIME
ESTIMATED.
&&
ZOGGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:13 PM CDT | Special Weather Statement | DMX | Sac | 47 min |
| Jul 11, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 46 min |
| Jul 11, 9:11 PM CDT | Special Weather Statement | DMX | Pocahontas | 49 min |
| Jul 11, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 46 min |
| Jul 11, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac, Webster | 34 min |
| Jul 11, 9:45 PM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 45 min |
| Jul 11, 10:10 PM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Webster | 50 min |
| Jul 11, 10:50 PM CDT | Special Weather Statement | DMX | Polk, Story | 40 min |
| Jul 11, 11:24 PM CDT | Special Weather Statement | DMX | Butler, Grundy, Hardin | 51 min |
| Jul 11, 11:26 PM CDT | Special Weather Statement | DMX | Worth | 34 min |
| Jul 11, 11:29 PM CDT | Special Weather Statement | DMX | Jasper, Marion | 46 min |
| Jul 11, 11:51 PM CDT | Special Weather Statement | DMX | Marshall | 24 min |
| Jul 12, 12:00 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.